Thunderstorm Wind, Vernon
- When
- August 21, 11:40 PM CST
- Where
- Vernon County, Sheldon
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.667, -94.300
Power lines were downed from thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Power lines were downed from thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 21, 6:01 PM CST, 5 hours 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION FOR 00Z TAFS NATIONAL WEATHER SERVICE SPRINGFIELD MO 701 PM CDT THU AUG 21 2003 .DISCUSSION... COLD FRONT EXTENDING ACROSS THE CORN BELT HEADING RIGHT FOR THE OZARKS IS THE PRIMARY FORECAST CHALLENGE THE NEXT 48 HOURS. MEANWHILE...ANOTHER OPPRESSIVE AFTERNOON BEING OBSERVED OVER THE MISSOURI VALLEY WITH TEMPERATURES EXCEEDING 100 DEGREES IN SOME LOCATIONS NORTH AND WEST OF THE PLATEAU. RECORD OF 99 ALREADY TIED AT ROLLA/VICHY...AND ONLY A DEGREE SHY AT THIS POINT WITH 100 AT JOPLIN. THANKFULLY...SHOULD BE ABLE TO DISCONTINUE THE HEAT ADVISORY TONIGHT DESPITE HOT WEATHER EXPECTED AGAIN TOMORROW SOUTH AND ALONG THE FRONT. SHORT TERM (TONIGHT - SATURDAY)... PULSE CONVECTION NOW BEGINNING TO LIGHT UP OVER ARKANSAS AND SOUTHERN MISSOURI. 12Z SOUNDING DATA FROM SPRINGFIELD INDICATED SIGNIFICANT MOISTENING FROM 600 MB AND ALOFT. HOWEVER...THE 800 TO 650 MB LAYER HAS DRIED OUT FROM THE PREVIOUS FEW DAYS. DEEPER BOUNDARY LAYER MIXING...FURTHER ENHANCING AN INVERTED V STRUCTURE TO THE LOWER TROPOSPHERE WILL CREATE MORE DOWNDRAFT AVAILABLE POTENTIAL ENERGY. CONDITIONS CERTAINLY FAVORABLE FOR ISOLATED SEVERE PULSE STORMS WITH WIND GUSTS IN EXCESS OF 65 MPH LIKELY...FURTHER DETAILS ARE MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK. WAS RELUCTANT TO DISCONTINUE THUNDER CHANCES PRIOR TO MIDNIGHT WITH SURFACE FRONT APPROACHING MY NORTHERN COUNTIES...THEREFORE MENTIONED CHANCES ALL NIGHT AND INTO TOMORROW. FRONT SHOULD BE DRAPED ALONG THE MISSOURI-ARKANSAS BORDER BY TOMORROW AFTERNOON TAPPING INTO AN ATMOSPHERE RELATIVELY HIGHER IN MOISTURE CONTENT. THINK THE MESO-ETA CONVECTIVE PRECIPITATION FIELDS FINALLY LOOK DECENT...AND WILL CONFINE STORM CHANCES ACROSS MY EXTREME SOUTHERN COUNTIES DURING THE DESTABILIZATION HOURS OF THE AFTERNOON. ONGOING FORECAST HAS PRECIP LINGERING INTO THE FRIDAY NIGHT PERIOD WHICH LOOKS REASONABLE. HIGH PRESSURE BEGINS TO SETTLE INTO THE NATIONS MID SECTION ON SATURDAY WITH LOW LEVEL NORTHEAST FLOW OVER THE AREA FOR A COUPLE DAYS. SLIGHTLY COOLER AND DRY WEEKEND ON TAP FOR FOLKS IN THE SOUTHEAST KANSAS AND THE MISSOURI OZARKS. CRAMER LONG TERM (SUNDAY - WEDNESDAY)... NOT A WHOLE LOT HAS CHANGED WITH THE EXTENDED PERIODS. LONG RANGE PROGS STILL HAVE NORTH AMERICAN RIDGE BROADENING OUT WITH THE MAIN BELT OF WESTERLIES CONFINED ACROSS SOUTHERN CANADA. THERE IS SOME EVIDENCE THAT THE DEEP SOUTH AIRMASS MAY TRY TO NOSE INTO SOUTHERN MISSOURI TOWARDS DAYS 6 AND 7...HENCE AFTERNOON PULSE CHANCES. ONGOING FORECAST HAS EVERYTHING DRY AND UNEVENTFUL AND WILL CONTINUE THIS THINKING UNTIL THINGS BECOME A LITTLE MORE CLEAR CUT. GFS OUT TO 10 DAYS IS HINTING TOWARDS INTENSIFYING A SOUTHEAST CANADIAN CYCLONE AND DROPPING IT OVER EASTERN SECTIONS OF THE LOWER 48. WITH DOMINATING RIDGE CONTINUING OUT WEST...THIS WILL PUT US BACK INTO NORTHWEST FLOW AND MAY BE OUR NEXT CHANCE AT GETTING ANY SIGNIFICANT WEATHER IN THE EXTENDED. OTHERWISE...LOOK FOR MORE HOT AND DRY CONDITIONS TO PERSIST THROUGH THE END OF AUGUST. CRAMER && .AVIATION... LOOKING AT THE 23Z LAPS SOUNDING FOR SPRINGFIELD...THE ATMOSPHERE IS STILL QUITE UNSTABLE AS MIXED LAYER CAPES ARE IN EXCESS OF 2500 J/KG WITH LITTLE CIN TO SPEAK OF. A WEAK SURFACE FRONT WAS SLOWLY PUSHING SOUTHWARD AND CURRENTLY STRETCHED ACROSS CENTRAL PORTIONS OF KANSAS AND MISSOURI. WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS HAD DEVELOPED ALONG THIS BOUNDARY. IN ADDITION...AFTERNOON CONVECTION ACROSS SOUTH-CENTRAL MISSOURI HAD DEVELOPED AN OUTFLOW BOUNDARY WHICH WAS JUST SOUTH OF KSGF THIS EVENING. WITH THESE BOUNDARIES IN THE AREA...DECIDED TO GO WITH A TEMPO FOR THUNDER THROUGH 06Z. SOUNDING HAS INVERTED V CHARACTERISTICS...LEADING TO THE THREAT OF MICROBURST WINDS WITH A FEW STORMS. IM NOT EXPECTING WIDESPREAD CONVECTION DURING THE OVERNIGHT HOURS...AS THE STORMS ARE BEING FUELED BY WEAK LOW-LEVEL CONVERGENCE AND INSTABILITY DUE TO DAYTIME HEATING. THE MAIN FRONT LOOKS TO BE JUST SOUTH OF THE AREA FRIDAY AFTERNOON...DID NOT INCLUDE ANY THUNDER FOR TOMORROW...HOWEVER IF THE FRONT SLOWS DOWN...IT MAY NEED TO BE ADDED IN LATER TERMINALS. SAW && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADVISORY THROUGH THIS EVENING FOR AREAS ALONG AND NORTHWEST OF A BRANSON TO CONWAY TO ROLLA LINE. .KS...HEAT ADVISORY THROUGH THIS EVENING FOR ALL KANSAS COUNTIES. WFO SGF
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 959 PM CDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS WITH A FEW STORMS PRODUCING WIND GUSTS UP TO 70 MPH AND HAIL TO THE SIZE OF NICKELS. AREAS AFFECTED AND TIMING: LOCATIONS NORTH OF A PITTSBURG TO SALEM LINE THROUGH 1 AM. ANY LINGERING STORMS WILL AFFECT LOCATIONS TO THE SOUTH OF A JASPER...TO SPRINGFIELD...TO HOUSTON LINE BY 1 AM. DISCUSSION: A WEAK COLD FRONT DRAPED ACROSS EASTERN KANSAS AND CENTRAL MISSOURI WILL INTERACT WITH AN UNSTABLE AIRMASS TO PRODUCE SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS FOR THE NEXT SEVERAL HOURS. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH. HAIL UP TO THE SIZE OF NICKELS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. RESIDUAL SHOWERS AND THUNDERSTORMS MAY BE ONGOING EARLY FRIDAY MORNING AS THE COLD FRONT ADVANCES INTO SOUTHERN MISSOURI. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE. HOWEVER...CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN WILL BE THE PRIMARY HAZARDS. THE FRONT WILL BE SLOW TO PUSH THROUGH THE ENTIRE REGION ON FRIDAY...ALLOWING HOT TEMPERATURES TO CONTINUE OVER MOST LOCATIONS. EXPECTED HIGHS WILL RANGE FROM THE MIDDLE TO UPPER 90S WITH HEAT INDICES RANGING BETWEEN 100 AND 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT...ESPECIALLY NORTH OF THE INTERSTATE 44 CORRIDOR. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF SAW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM 5 NW IBERIA MO WIND DAMAGE
08/21/03 MILLER TREE DOWN ACROSS HIGHWAY
17 BETWEEN IBERIA AND
TUSCUMBIA. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0843 PM BRUMLEY MO 1 INCH HAIL
08/21/03 MILLER REPORTED BY FIRE AND
RESCUE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1028 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM COLE CAMP MO WIND DAMAGE
08/21/03 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
CAR PORT BLOWN OFF OF
AN AMBULANCE BASE.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1037 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM WARSAW MO WIND DAMAGE
08/21/03 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM LOWRY CITY MO .88 INCH HAIL
08/21/03 ST.CLAIR REPORTED BY PUBLIC.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 AM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1159 PM EL DORADO SPGS MO .75 INCH HAIL
08/21/03 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 AM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 AM NEVADA MO 80 MPH TSTM GUST
08/22/03 VERNON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
CRAMERThe Springfield radar (KSGF), 93 km away, was scanning. The volume nearest the first event began at 05:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332582.